It’s late 2010. I’ve been on my ADHD medication for about 2 years, and I’m thriving.  I’m on a new drug called Vyvanse. For reasons I’ll mention shortly, I’m prescribed 2 times (140mg) the FDA maximum daily dose of 70mg.  So, I’m already well beyond the maximum recommended dosage. Below is an image of 70mg Vyvanse capsules.

Lisdexamfetamine_caps

It’s an early afternoon, and for the first time, I have just taken one 70mg capsule on top of the already two 70mg ones I’m prescribed for the day.  Being mostly naive to anything drugs, I panic! There’s no turning back!  All I can think to myself is, “I’m going to die of a drug overdose!”  I sprint to my computer and look up overdose information on Vyvanse and to my utter relief, I quickly learn my heart is probably not going to explode. I’m not going to start having uncontrollable convulsions or commence foaming at the mouth.  In fact, what really happens is I feel great for the rest of the day.  No negative side effects. This would prove to be a most vexing discovery.

Most ADHD medications are powerful stimulants.  They’re either a class of amphetamine (i.e. Adderall, Vyvanse) or methylphenidate (i.e. Ritalin, Concerta). Both are FDA Schedule II Controlled substances, which are the most addictive legal drugs available. Other Schedule II Controlled substances include morphine, PCP, cocaine, and Oxycontin.

Schedule+II+Drugs+BRAND+NAME+GENERIC+NAME+Codeine+®+Codeine+Dolophine®Stimulants are believed to work by increasing dopamine levels in the brain.  Dopamine is a neurotransmitter in the brain that is associated with motivation, pleasure, attention, and movement. If you have ADHD, most likely you have a shortage of dopamine in the prefrontal cortex of the brain.  As powerful as these drugs are if used properly under a competent doctor’s supervision, stimulants have proven to be very safe and effective for many children and adults suffering from ADHD. In fact, in many cases, it’s life-changing. If you’re an “outlier”, like me, the situation becomes much more problematic.

What makes me an outlier?  My doctors tell me it’s because I’m a rapid metabolizer of dopamine.  That means the effect of stimulant medication doesn’t last as long with me as it does for the average person.  That’s why I’m already on twice the maximum recommended dose.  It takes that much with me for the medication to last all day. Although the doctor is taking a risk prescribing me that much, he makes it clear I’ve reached the maximum limit of his comfort level. The reason it is so important for stimulant medication to last all day is because of what happens when the drug begins to wear off.

What’s that like?  I can only speak for myself, but there’s an old adage, if you pick up one end of the stick, you pick up the other. I’ve discovered it is the same with stimulant medication. There are two ends, and in my experience, I can’t pick up one without the other.  On one end, when the drug is in my system, I feel calm, focused, motivated, patient, clear-headed, engaged, normal and pleasant.  I feel like I’m my best self.  On the other end, when it wears off, I feel agitated, negative, irritable, disconnected, impatient, unmotivated, restless, fatigued, mentally depressed…you get the picture.  I feel I’m my worst self.

So, why do I take the extra dose that day?  Here’s the answer.  Around 2 years in, I notice a change in the duration of my medication.  The 140mg I’m on is no longer lasting all day, which means I’m crashing about mid-day.  Not only is the effect tormenting for me, but all my negative character patterns become markedly worse.  It’s like bi-polar in the extreme, or Dr. Jekel and Mr. Hyde, just pick your metaphor.  I don’t want to be around anyone and no one wants to be around me.  I can only put up with the daily mid-day crashes for so long.  It’s putting a strain on my work and family relationships, and I hate waking up knowing what I’m inevitably in for that day.  So, to avoid the wretched mid-day transmutation and to spare my loved ones and associates the misery it spreads to them, I decide to take the extra dose.  Even though it works, it freaks me out enough for the time being that I don’t try it again.

I don’t mention the duration problem to my doctor yet because I know I’m already beyond the maximum dosage he feels comfortable with. I decide the only option is to go off the medication altogether.  Again, being ignorant and naive, I stop cold turkey for a week.

If this image portrays what a midday crash feels like…

midday crash

then, this image depicts what stopping cold turkey for a week feels like.

withdrawal painImagine being that creature!  Worse yet, imagine having to live with it!  I endure, as does my family, the agony for a week before I surrender.

I would discover that during the two years I’m taking 140mg regularly per day, I have no idea what is happening to me underneath all the benefits I am enjoying. I find out too late that I was slowly being wrapped in the chains of physical and psychological dependence on my medication, not just for ADHD symptom control, but also just to feel normal and have the ability to function at all.  I didn’t sign up for this. I feel trapped!

I see no other option but to go back on the medication.  When I do, BAM! It’s like all the lights come back on. I feel like myself again; I’m motivated to work and be productive. I’m back, with all my pleasantness, helpfulness, and personality.  The difference is staggering.  I’ve forgotten what life was like and how I felt before ever starting the medication, so I just think the week I was off and transmuted into that miserable creature confirms the severity of my ADHD and that I truly need medication.  I’m thrilled to be back to my normal self, and my family is glad to have their dad and husband back. My kids don’t know what is going on with the medication at this point, so they just chalk it up as a bad week for dad.

I don’t hide the fact that I took an extra dose that day.  I feel I need to tell both my wife and my doctor. So I do as well as tell them the reason why.  I’m kind of shocked at how casually my doctor takes it. Mostly he brushes it off as not a big deal, but tells me to try and only take my daily allotment from there on out.  I don’t even think to bring up increasing my dose.  To me, that is not an option considering the high dosage I’m already on.  I do tell him the medication is no longer lasting me all day.  He tells me to take protein in the morning and not to drink orange juice or take Vitamin C.

Neither works, and from here on out things get more and more complicated for me.  I try all sorts of strategies, and as you will come to know, everything I try just makes things worse for me and everyone around me.

I don’t hide anything from my wife or doctor.  I know if I start lying or deceiving, I will have crossed a line that will have major moral consequences.  There would be times when I would rationalize and cross that line to a degree.  When I did, I tried to be quick to tell my wife and doctor.

Even so, from this point on, things would only gradually get worse, and no matter how hard I try not to, I would ultimately break my wife’s heart, lose her trust, lose the confidence of my children, and hurt and let down countless others who relied on me and had put their trust in me.  In fact, that puts it all too lightly.  I didn’t just break my wife’s heart.  I broke her.  Because of my horrible and abusive behaviors toward her, she would ultimately feel she has no choice, but to take the children, and flee for safety.  Soon afterward, everyone close to me (with a few exceptions), including my own mother, would flee from me as well.

I didn’t know anything about Amphetamine Withdrawal Psychosis until long after everything went down, but I know a lot about it now…as does my family!

 

3 thoughts on ““I’m Going to Die of a Drug Overdose!”

  1. Hey JB – thanks for being so courageous in sharing your story! Not only is sharing your story seem super healthy for you, it’s a great benefit to those of us who love and respect you! I knew a part of your story since I was there for bits and pieces of it, but reading your blog posts made me realize how much I did not know about it; and, it certainly opened my eyes to how fragile our mortal bodies really are. It’s so crazy how the thing that can help you most is also the thing that can destroy you. Thank you so much for sharing – I love you like a bro!!!

    BTW, I was just thinking about the Econ classes we took together with Fenton Broadbutthead. It didnt seem like you had a hard time focusing and studying for the tests. Although I kicked your trash at every test, you still managed to get the 2nd best scores in the whole class. It was a lot of fun studying together wasn’t it? I guess good friends can also be stimulants too, eh 😁!!! Pretty amazing 😉!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s